Age, initial dose predict respiratory adverse events during IM ketamine sedation in paediatric patients
There appears to be a low overall incidence of respiratory adverse events during intramuscular (IM) ketamine sedation in paediatric patients in an emergency department (ED) in Singapore, reports a study. Increased incidence is significantly predicted by age <3 years and a higher initial dose of IM ketamine (4 mg/kg), while a lower risk is associated with manipulation and reduction procedures.
“As IM ketamine continues to be a common sedative agent in paediatric EDs … our findings can provide quantitative risk estimates to aid in the selection of patients, risk communication, and taking of informed consent during procedural sedation, leading to safer outcomes,” the researchers said.
In this study, children who underwent procedural sedation with IM ketamine in the paediatric ED between 1 April 2013 and 31 October 2017 were retrospectively analysed. The researchers electronically extracted demographics and epidemiological data, including any adverse events and interventions, from the prospective paediatric sedation database. They reviewed medical records to determine the site of procedure.
Descriptive statistics were used for incidence and baseline characteristics. Univariate and multivariate logistic regression analyses were carried out to identify the predictors.
Of the 5,476 children identified, only 102 (1.9 percent) developed respiratory adverse events, none required intubation or cardiopulmonary resuscitation, and only one needed bag-valve-mask ventilation. [Singapore Med J 2020;doi:10.11622/smedj.2020095]
Children aged <3 years had a higher incidence rate of respiratory adverse events compared to older children (3.6 percent vs 1.0 percent; odds ratio [OR], 3.524, 95 percent confidence interval [CI], 2.354–5.276; p<0.001).
Patients who received 4 mg/kg dose of IM ketamine were more likely to experience respiratory adverse events (adjusted OR, 2.061, 95 percent CI, 1.371–3.100; p=0.001) than those who were given 3 mg/kg dose. Furthermore, children who required manipulation and reduction of their fracture had a lower risk of respiratory adverse events (adjusted OR, 0.190, 95 percent CI, 0.038–0.953; p=0.044) compared to other procedures.
“[W]e have demonstrated that IM ketamine is a safe drug for procedural sedation in the paediatric population,” the researchers said. “Consistent with the existing literature, we found a low incidence of respiratory adverse events of 1.9 percent.” [Ann Emerg Med 2009;54:158-68.e1-4; Pediatr Crit Care Med 2016;17:1109-1116; Acad Emerg Med 2016;23:519-530; Pediatr Emerg Care 2009;25:325-328]
In earlier studies, co-administration of certain drugs such as anticholinergics and benzodiazepines has been found to correlate with respiratory adverse events. In the current study, however, additional sedatives or midazolam, intravenous ketamine, or nitrous oxide prior to IM ketamine sedation were not associated with these events. This could have been due to the very few cases of additional sedatives in this study, according to the researchers.
“Based on the findings of our study, we suggest that practitioners ensure that more precautions are taken in sedating young children below the age of 3 years and that parents are counselled about the increased risk of respiratory adverse events in this age group,” the researchers said.
“Although a lower 3 mg/kg dose of IM ketamine can be considered in this more vulnerable age group, we recommend that this should not be at the expense of inadequate sedation, especially for procedures that require a more prolonged period of sedation,” they added.